Kansas, 2024

Hail and Damaging Winds in Kansas, August 13, 2024

August 13, 2024 · NWS GLD · 4 events in 2 counties and zones

Thunderstorms developed across Western Kansas resulting in hail up to nickel size in Sherman county and a 67 mph wind gust near Campus.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms developed across Western Kansas resulting in hail up to nickel size in Sherman county and a 67 mph wind gust near Campus.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 13, 4:20 PM MST, 1 hour 15 minutes earlier. Its key messages:

  • Another round of strong to severe storms this evening currently favoring north of I-70; all hazards are possible, including flooding.
  • 90 degree high temperatures look to return for most of the next week.
Area forecast discussion, Aug 13, 4:20 PM MST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
520 PM MDT Tue Aug 13 2024

.KEY MESSAGES...

- Another round of strong to severe storms this evening
  currently favoring north of I-70; all hazards are possible,
  including flooding.

- 90 degree high temperatures look to return for most of the
  next week.

&&

.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 1159 AM MDT Tue Aug 13 2024

Dense cloud cover is persisting throughout most of the Tri-
State area, but southwesterly winds are slowly clearing it out.
Central portions of the CWA can expect some direct sunlight in
the afternoon, but the far northeastern CWA will likely remain
cloudy all day.

Jumping right into the severe thunderstorm threat today, it
appears we will have two separate forcing mechanisms firing off
the storms that will eventually merge into one. Nearly all CAMs
are showing a very similar development this evening with timing
and specific parameters being slightly different between the
models. As a result, confidence is fairly high regarding the
early storm track.

The area that looks to fire off first will be in the
south-central or southwestern CWA, starting around 0-1Z. The
850mb LLJ looks to spark a few (2-5) isolated storms that will
move to the northeast. Looking at 16Z HRRR and 12Z NAMNEST
sounding for the south-central CWA at 2Z, all hazards will be
possible. Effective inflow layer, 0-1 km, and 0-3km shear are
around 25 kts and EBWD is around 45 kts. PWATS are 1.5+ inches
and MLCAPE is around 2650 J/kg. If these storms are able to form
free of any competing updrafts and not cluster together, hail
up to 2 inches would be possible, as would a tornado or two.
The hail threat will be severely limited by the 16,000-18,000
foot moist melting layer, but that increases the potential for
torrential rainfall. Storm motion looks to be around 35+ kts
and these look to be isolated cells or clusters, so the threat
for training storms causing flash flooding is low. These storms
will likely (90% confidence) be ingested by the the second wave
of storms from the east around 4Z.

The second wave of storms will be more widespread and look to
form to the west of the CWA and move east-northeast into the
CWA. These storms will be forced by a lee low ejecting off of
the Rockies. These storms will be in more of a linear
formation. These storms look to enter the western CWA around
1-2Z, absorb the first storms around 4Z, and proceed across the
northern half of the CWA. The storms look to last all night, but
the best time for severe weather to occur from this second wave
will be between 3-7Z. As far as hazards, 70 MPH winds, 1 inch
hail, and a brief QLCS tornado will all be possible. A sounding
from the 16Z HRRR and 12Z NAMNEST in northern Yuma county for 3Z
show around 1,600 J/kg of MLCAPE, PWATS near 1.6 inches, and
EBWD around 30 kts. 0-3 shear looks to be around 20-25 kts from
the south, which is nearly parallel to the orientation of the
storm, lowering confidence on the QLCS tornado potential. The
motion of these storms is concerning for flooding reasons. While
the system as a whole will be progressing to the east-
northeast, the downshear motion will be from the southwest, the
orientation of the line itself. This causes a setup for training
storms to occur, potentially leading to flash flooding. Much
like the first wave of storms, the melting height looks to be
above 15,000 feet and very moist, allowing very efficient hail
melting and warm weather precipitation processes to occur,
increasing the potential for flooding.

Following the storms, the winds are expected to be light and
variable, which will allow fog to form, much like the past few
days. Currently, the northeastern 1/3 of the CWA looks to get
to worst fog, likely dropping down to less than a mile of
visibility. This fog will limit overnight cooling and keep
temperatures in the 60s across the CWA.

Tomorrow morning, as stratus and fog linger throughout much of
the CWA, a mid-level ridge will begin moving into the area.
This will work to lift the fog and stratus from west to east
throughout the day. High temperatures will warm into the upper
80s.

Tomorrow afternoon and early evening, another shortwave will
eject off the Rockies and give us another wave of storms across
the CWA. We could see some severe weather with these storms,
with wind being the primary threat and hail as a secondary
threat. Storms look to enter the northwestern CWA around 0Z and
move southeast through the CWA, exiting around 14Z. Low
temperatures tomorrow night look to cool into the mid 50s to
lower 60s.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Issued at 1159 AM MDT Tue Aug 13 2024

The upper level ridge is forecast to build over the Southern CONUS
during this period, eventually building over the forecast area by
the weekend.  During this timeframe numerous upper level short wave
troughs will move around the ridge and over the forecast area. While
the weather pattern will be active, confidence for severe weather
goes down as the center of the ridge moves over the forecast area.
However this does not mean severe weather will not occur, just that
confidence is low for it to occur.  As the ridge center moves closer
to the forecast area precipitation chances fall into the weekend due
to the storm track being pushed north of the forecast area.

GEFS and ECMWF ensembles both show a better potential for
precipitation Friday than any other day for this timeframe.  The
ECMWF is more over Southwest Kansas while the GEFS is along the
KS/NE border.  Based on the current GFS and ECMWF model run the
ECMWF ensemble seems to be the most representative with the location
of the precipitation chances.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 515 PM MDT Tue Aug 13 2024

KGLD...VFR conditions are expected through about 01z with winds
from the southeast around 12kts. From 02z-14z, sub VFR
conditions are expected. There is a threat for thunderstorms
impacting the terminal from 02z-08z with reduced visibilities
due to heavy rainfall and stratus that moves in. Winds generally
variable at speeds under 10kts. After 15z, VFR conditions are
forecast with winds from the west to northwest at speeds up to
11kts.

KMCK...VFR conditions are expected through 04z with winds from
the southeast up to 10kts. From 05z-15z, sub VFR conditions are
expected due to thunderstorms and stratus over the terminal.
After 16z, VFR conditions return with winds from the west up to
10kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...CA
LONG TERM...JTL
AVIATION...99
Hazardous weather outlook, Aug 13, 4:01 PM MST, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
501 PM MDT Tue Aug 13 2024

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141200-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
501 PM MDT Tue Aug 13 2024 /601 PM CDT Tue Aug 13 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Strong to severe thunderstorms are anticipated through 1 AM MDT (2 AM
CDT) for much of the area. The primary hazards include hail up to two
inches in diameter, wind gusts to 70 mph, and very heavy rainfall
that could produce flash flooding. This is also a threat for a
tornado or two.

Fog is likely to develop as well and dense fog is possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

Isolated severe thunderstorms are possible across the Tri-State area
Wednesday afternoon and into the evening. Potential hazards include
70 MPH wind gusts and 1 inch hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed. We would appreciate reports of
severe weather via telephone and social media.

In the hours before

Special weather statement, Aug 13, 3:39 PM MST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Goodland KS
439 PM MDT Tue Aug 13 2024

KSZ041-132300-
Greeley KS-
439 PM MDT Tue Aug 13 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN GREELEY COUNTY
THROUGH 500 PM MDT...

At 439 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Towner, or 16 miles north of Coolidge, moving
northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern
Greeley County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3834 10204 3846 10192 3828 10162 3826 10167
      3826 10204
TIME...MOT...LOC 2239Z 221DEG 24KT 3828 10197

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

JRM
Special weather statement, Aug 13, 4:24 PM MST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Goodland KS
524 PM MDT Tue Aug 13 2024

KSZ027-041-132345-
Wallace KS-Greeley KS-
524 PM MDT Tue Aug 13 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WALLACE AND
NORTHWESTERN GREELEY COUNTIES THROUGH 545 PM MDT...

At 524 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Horace, or 12 miles northwest of Tribune, moving
north at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern
Wallace and northwestern Greeley Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
west central Kansas.

&&

LAT...LON 3857 10205 3858 10205 3891 10194 3881 10162
      3850 10184
TIME...MOT...LOC 2324Z 198DEG 27KT 3859 10192

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

JRM
Special weather statement, Aug 13, 4:39 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Goodland KS
539 PM MDT Tue Aug 13 2024

KSZ027-140000-
Wallace KS-
539 PM MDT Tue Aug 13 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WALLACE COUNTY
THROUGH 600 PM MDT...

At 538 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Weskan, or 11 miles west of Sharon Springs, moving
north at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern
Wallace County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
west central Kansas.

&&

LAT...LON 3885 10185 3887 10204 3912 10204 3903 10171
TIME...MOT...LOC 2338Z 198DEG 26KT 3894 10196

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

JRM
Local storm report, Aug 13, 4:57 PM MST, 38 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
557 PM MDT Tue Aug 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     Tstm Wnd Gst     1 SSE Tribune           38.45N 101.74W
08/13/2024  M55 MPH          Greeley            KS   Mesonet

            KKSTRIBU11.

&&

JTL
Local storm report, Aug 13, 4:58 PM MST, 37 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
558 PM MDT Tue Aug 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     Tstm Wnd Gst     1 SW Horace             38.47N 101.80W
08/13/2024  M56 MPH          Greeley            KS   Public

            KKSTRIBU11.

&&

JTL
Special weather statement, Aug 13, 5:19 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Goodland KS
619 PM MDT Tue Aug 13 2024

KSZ027-028-041-042-140045-
Wichita KS-Wallace KS-Greeley KS-Logan KS-
619 PM MDT Tue Aug 13 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WICHITA...
SOUTHEASTERN WALLACE...SOUTHWESTERN LOGAN AND NORTHEASTERN GREELEY
COUNTIES THROUGH 645 PM MDT/745 PM CDT/...

At 619 PM MDT/719 PM CDT/, Doppler radar was tracking a strong
thunderstorm 12 miles northwest of Leoti, moving northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northwestern
Wichita, southeastern Wallace, southwestern Logan and northeastern
Greeley Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 100 AM MDT/200 AM
CDT/ for west central Kansas.

&&

LAT...LON 3846 10152 3857 10170 3895 10140 3878 10112
TIME...MOT...LOC 0019Z 217DEG 33KT 3858 10156

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

JRM

The radar

The Goodland radar (KGLD), 12 km away, was scanning. The volume nearest the first event began at 00:35 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Sherman

When
August 13, 5:35 PM MST to 5:39 PM MST
Where
Sherman County, 2.57 mi WSW of Caruso
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.316, -101.824

Nickel size hail that fell for 3-4 minutes.

Hail, Sherman

When
August 13, 5:41 PM MST
Where
Sherman County, 5.04 mi NW of Goodland Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.424, -101.763

Spotter reports hail ranged from penny to nickel in size.

Thunderstorm Wind, Gove

When
August 13, 8:12 PM CST
Where
Gove County, 0.76 mi ENE of Campus
Measured
58 kt (67 mph) measured gust
Reported by
Public
Coordinates
39.122, -100.736

Weatherlink site WPEWeather.

Thunderstorm Wind, Sherman

When
August 13, 7:53 PM MST
Where
Sherman County, Goodland Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
39.370, -101.700

ASOS KGLD at the Goodland Airport reported the gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1202123, 1202125, 1202128, 1202129.